Dry Lips From Accutane

Dry lips are a very common side effect from taking Accutane for treatment of acne. In fact, this is one of the most common side effects that patients experience when taking Accutane or its generic form called isotretinoin. Essentially, everyone who takes Accutane is expected to develop very dry lips. In fact, if a patient doesn’t complain of dryness of the lips, then the prescribing acne doctor has to wonder if the patient is taking Accutane at the right dose. Or, a patient may be taking Accutane but it may not be getting absorbed into the body efficiently. For example, if Accutane is taken on an empty stomach, the amount of the drug that is actually absorbed into the body could be much less than if it were ingested along with food. Some acne dermatologists recommend taking Accutane together with a spoonful of peanut butter. This can help Accutane be absorbed better into the body.

dry lips
Dry Lips

In an attempt to address the poor absorption of Accutane, a new form of of the drug was developed, called Absorica, and is now available. Absorica is formulated to be absorbed better than the old form. Absorica is so well absorbed that it doesn’t have to be taken together with food. This is very useful as most patients often take their pills without food. Some acne dermatologists have switched entirely to Absorica as their first choice when prescribing Accutane. One problem with this is that not all insurance plans will cover this new medication. At the Advanced Wcne Instititute, we try to help patients who need Absorica by providing special coupons from the manufacturer that make the cost of this acne therapy alternative very affordable.

Accutane
Accutane

Back to dry lips from Accutane: it’s usually not a major side effect and is only a minor inconvenience. However, some patients can have a very severe dryness that can be painful and very uncomfortable. Sometimes, the discomfort can cause the acne doctor to decrease the dose of Accutane in order to reduce the severity of the dryness. Under normal circumstances, patients on Accutane are advised to apply lip balm and Vaseline as often as needed in order to alleviate the problem. Usually this kind of moisturizing of the lips is all that is needed to maintain comfort. The dryness almost always goes away after stopping Accutane treatment and is tolerated well by most patients.